Wyoming, 2021High Wind in Wyoming, February 21 to 23, 2021
February 21 to 23, 2021 · NWS RIW · 8 events in 8 counties and zones
The combination of a couple of fronts moving across the region, a strong jet over Wyoming and strong boundary layer winds mixing to the surface brought a period of high winds to portions of central Wyoming. The highest winds were in and in the lee of the Absarokas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a couple of fronts moving across the region, a strong jet over Wyoming and strong boundary layer winds mixing to the surface brought a period of high winds to portions of central Wyoming. The highest winds were in and in the lee of the Absarokas. Winds along with Chief Joseph Highway gusted as high as 88 mph. In the Cody Foothills, Clark, Wyoming had winds gusts as high as 87 mph with 61 mph gusts at the Cody, Wyoming Airport. Wind gusted as high as 72 mph south of Casper, Wyoming. In Riverton, Wyoming, strong winds tore the roof off an auto repair shop. Wind gusts over 60 mph were also reported in Johnson and Sweetwater Counties in central and southwest Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 21, 2:44 AM MST, 5 hours 50 minutes earlier.
Area forecast discussion, Feb 21, 2:44 AM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
244 AM MST Sun Feb 21 2021
.SHORT TERM...Today through Monday
Northwest flow will set up over the Cowboy State today, as a ridge
over the EPAC folds over and a very strong (150+kt) jet moves
onshore over central British Columbia. This pattern will be in place
for the next few days, as a storm system upstream over the Gulf of
Alaska makes its way to the region by Tuesday. The focus will shift
to wind under this pattern. Strong to high winds will continue
through Monday morning for the Absaroka Mountains and Cody
Foothills, as 700mb winds continue to increase over these areas. In
addition, the temperature gradient at 700mb will tighten along the
east slopes of the Absarokas. This will lead to strong gap flow to
occur near Clark, with gusty winds also occurring near the Buffalo
Bill Reservoir. The pressure gradient across the state will be
somewhat tight as well, leading to very windy conditions across the
south this afternoon. Gusty winds will also occur over portions of
the Wind River Basin this afternoon, with favorable northwest flow.
These conditions will remain in place Monday, with 700mb winds
increasing. The gradient across the Cowboy State will tighten, as
the aforementioned jet sags southward. 700mb winds also increase,
with 40-50kt occurring across much of the area east of the Divide.
The current High Wind Warnings will likely have to be extended
through Monday night, as a result. There are also signs of a
downsloping signature developing along the southern end of the
Absarokas into the Wind River Basin. This could lead to high winds
mixing to the surface in the basin. Confidence is still a bit low to
issue a High Wind Watch for the Wind River Basin, but will not be
surprised if guidance starts leaning in this direction. The windy
conditions across the south will return Monday and expand into
Natrona County.
Light snow showers will remain possible over the far west today and
Monday. Accumulations will remain minor, with a couple of inches
expected over the higher peaks today and Monday. The arctic airmass
that has plagued the forecast area for the last couple of weeks will
finally get mixed out by Monday, with temperatures reaching the 40s
east of the Divide.
.LONG TERM...Monday night through Saturday
Moving into the period starting Monday night, winds still look to
be a big story across the entire state through the day Tuesday.
Snow looks to be confined to the usually favored western areas
through the first part of Tuesday. Models then show the moisture
moving southward with a front dropping across the state. Ahead of
this front, temperatures look to be in the 30s and 40s for much of
the state, with 20s over the mountains. It is possible that
precipitation could be in the form of rain, or a mixture in the
warmer spots, until the colder air takes over. For Wednesday,
expect temperatures to be several degrees colder with highs
remaining below freezing. The upper level trough supporting the
cold front finally moves through the area Wednesday, strengthening
as it digs southward over CO. Expect spotty activity across the
west and north, in the wake of this system. A transitory ridge
will quickly build over the region on Thursday, ahead of a quickly
approaching trough. Snow could develop over northwest portions
late Thursday afternoon ahead of the trough. The trough will
continue its fast pace and clear the Cowboy State by 12Z Friday.
Snow looks likely for the far west through the day Friday into
Saturday, as a second system dives southward over the Great Basin.
Snow will become possible across the south, as the northern edge
of the downstream jet nudges northward over southern WY. There is
a possibility a surface low could develop along Friday's cold
front in this area.
&&
.AVIATION...For the 12Z TAFS through 12Z Monday
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will prevail at the terminal sites today and tonight.
Patchy fog is possible at all sites, except KCOD until 15Z with
local IFR conditions. A gusty wind will occur at KCOD and KCPR
today through tonight. Gusty winds could also develop at KRIW this
afternoon.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR conditions will occur at the terminal sites today and tonight.
KJAC airport may see off and on flurries today, with a more
general light snow developing after 03Z. MVFR conditions are
expected by 04Z at KJAC. Some light snow will occur over the
western mountains today and tonight, with partial mountain
obscuration. Windy at KRKS today and tonight. Around 18Z, a gusty
wind will occur at KBPI and KPNA, decreasing around 02Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Strong to high winds will occur over zones 276/286 today through
Monday morning. Strong winds will also occur across zone 279.
Gusty winds will develop this afternoon across zones 277, 278,
280 and 283. Light snow showers will remain possible across the
western zones. Expect these conditions to return for Monday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MST Monday for WYZ002-003.
High Wind Watch from noon MST today through Monday afternoon for
WYZ016.
&&
SHORT TERM...LaVoie
LONG TERM...Clayton
AVIATION...Ross
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 21, 6:12 AM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
612 AM MST Sun Feb 21 2021
WYZ001>020-022>030-221315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
612 AM MST Sun Feb 21 2021
...High Wind Warnings for the Cody Foothills and Absaroka
Mountains today through Monday morning...
...High Wind Warning for the Upper Wind River Basin this
afternoon through Monday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Strong to high wind across the Cody Foothills, Absaroka
Mountains, Upper Wind River Basin, and Sweetwater County. Please
see the high wind statements for further details. Gusty winds also
possible across the Wind River Basin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...Strong to high wind across the Cody Foothills, Absaroka
Mountains and the Upper Wind River Basin.
Very windy conditions across the Wind River Basin, Sweetwater
County and Natrona County.
Tuesday...Snow across the west and north. High winds possible
across the Wind Corridor, as a strong cold front quickly moves
through the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant winter weather
conditions, according to standard operating procedures.
Team Riverton
In the hours before
Special weather statement, Feb 21, 2:58 AM MST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 AM MST Sun Feb 21 2021
WYZ028>030-220100-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
258 AM MST Sun Feb 21 2021
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West winds 25 to 35 with gusts 45 to 55 mph.
* WHERE...Sweetwater County.
* WHEN...Today through 7 pm.
* IMPACTS...Mainly to transportation. There could be control issues
especially for light and high profile vehicles, including campers
and tractor trailers.
* ADDITIONAL DETAILS...Please keep two hands on your steering
wheel in case of a sudden, strong wind gust.
WYZ017-220100-
Wind River Basin-
Including the cities of Riverton and Shoshoni
258 AM MST Sun Feb 21 2021
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West-northwest winds 20 to 30 with gusts up to 40 mph.
* WHERE...The Wind River Basin.
* WHEN...12 pm through 7 pm.
* IMPACTS...Mainly to transportation. There could be control issues
especially for light and high profile vehicles, including campers
and tractor trailers.
* ADDITIONAL DETAILS...Please keep two hands on your steering
wheel in case of a sudden, strong wind gust.
High Wind, Absaroka Mountains
- When
- February 21, 8:34 AM MST to February 22, 10:10 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The wind sensor along the Chief Joseph Highway had a prolonged period of high wind. The maximum wind gust reported was 88 mph.
High Wind, Cody Foothills
- When
- February 21, 10:10 AM MST to February 22, 1:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds occurred in the Cody Foothills. The strongest winds were around Clark, Wyoming, where a maximum wind gust of 87 mph was reported. A wind gust of 61 mph was reported at the Cody, Wyoming airport.
High Wind, East Sweetwater County
- When
- February 21, 10:44 AM MST to February 23, 12:29 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The periods of high wind occurred in eastern Sweetwater County, Wyoming, the first on the 21st and the second of the 23rd. The maximum wind gust reported was 61 mph at the Sweetwater County, Wyoming airport.
High Wind, Wind River Basin
- When
- February 21, 5:34 PM MST to February 22, 11:31 AM MST
- Where
- Wind River Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High winds were reported around the Wind River Basin, including a maximum gust of 66 mph at the Riverton, Wyoming airport. In Riverton, Wyoming, a sheet metal roof was peeled off of an auto repair shop.
High Wind, Upper Wind River Basin
- When
- February 21, 7:00 PM MST to February 22, 3:16 AM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A maximum wind gust of 60 mph was reported at Crowheart, Wyoming.
High Wind, Natrona County Lower Elevations
- When
- February 22, 8:32 AM MST to February 23, 7:42 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High winds occurred in the wind prone areas to the south and east of Casper, Wyoming. The maximum wind gusts reported was 72 mph along Wyoming Boulevard to the south of Casper, Wyoming.
High Wind, Northeast Johnson County
- When
- February 23, 8:52 AM MST to 10:58 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High winds occurred in northern Johnson County, Wyoming. The strongest wind gusts reported was 64 mph at the Johnson County Airport near Buffalo, Wyoming.
High Wind, Green Mountains & Rattlesnake Range
- When
- February 23, 9:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A 75 mph wind gust was recorded at the Camp Creek RAWS site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, February 21, 20211 death · 1 event
- Blizzard and Avalanche in Montana, February 21 to 23, 202176 kt wind · 35 events
- High Wind in Wyoming, February 21 to 23, 202189 kt wind · 14 events
- High Wind in Montana, February 21 to 23, 202171 kt wind · 11 events
- Heavy Snow in Iowa, February 21, 202110 events
- Winter Storm and Winter Weather in Iowa, February 21, 202110 events
- High Wind in Montana, February 21 to 22, 202171 kt wind · 8 events
- Blizzard in Nebraska, February 21, 20216 events
- Winter Storm in Iowa, February 21, 20215 events
- High Wind in Tennessee, February 21 to 22, 202174 kt wind · 3 events
- Winter Storm and Winter Weather in Nebraska, February 21, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940626, 940627, 940633, 940630, 940628, 940631, 940632, 940629.